Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 59, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 26, 2008, 2:42 PM CDT for Maries County, Missouri. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2008, 2:42 PM CDT (19:42 UTC)
- Expired
- Mar 26, 2008, 3:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Maries County, MO
The radar
The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 2:48 PM CDT | HAIL 0.75 | Belle, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 261942
SVRSGF
MOC125-262015-
/O.NEW.KSGF.SV.W.0059.080326T1942Z-080326T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT WED MAR 26 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARIES COUNTY IN CENTRAL MISSOURI...
* UNTIL 315 PM CDT.
* AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR BELLE...OR 14 MILES WEST OF OWENSVILLE...
MOVING SOUTHEAST AT 55 MPH..
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN MARIES COUNTY.
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3828 9164 3824 9165 3823 9164 3817 9164
3816 9164 3812 9164 3819 9182 3830 9178
3830 9166
TIME...MOT...LOC 1942Z 300DEG 48KT 3825 9170
$$
DSA1 follow-up statement
000
WWUS53 KSGF 262000
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED MAR 26 2008
MOC125-262010-
/O.CAN.KSGF.SV.W.0059.000000T0000Z-080326T2015Z/
MARIES MO-
300 PM CDT WED MAR 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARIES COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3828 9164 3824 9165 3823 9164 3817 9164
3816 9164 3812 9164 3819 9182 3830 9178
3830 9166
TIME...MOT...LOC 2000Z 300DEG 48KT 3813 9144
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:32 PM CDT, 10 minutes earlier.
Area forecast discussion, Mar 26, 2:32 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 232 PM CDT WED MAR 26 2008 .DISCUSSION... MOISTURE RETURN UNDERNEATH MARGINAL LAPSE RATES ALOFT ALLOWED GRADUAL DESTABILIZATION TODAY OVER SOUTHERN MISSOURI. SEVERAL SEVERE STORMS DEVELOPED WHICH PRODUCED LARGE HAIL. IM NOT SURE HOW LONG THIS TREND WILL CONTINUE AS A WARM FRONT IS BRINGING IN A DIFFERENT AIRMASS WHICH MAY BE CAPPED OFF. ALSO THE LOWER BELT OF BAROCLINICITY ALLOWING FOR ISENTROPIC LIFT AND RESULTING THUNDERSTORMS...HAS SHIFTED INTO CENTRAL AND EASTERN MISSOURI. ONE ITEM I WILL BE BRIEFING THE EVENING SHIFT ON...REGARDS A DISTURBANCE OVER THE TEXAS PANHANDLE THAT WILL APPROACH OVERNIGHT. IM NOT EXACTLY SURE HOW THIS WILL IMPACT THUNDERSTORM DEVELOPMENT...AND WILL NEED TO BE WATCHED CLOSELY. HEADING INTO THE FUTURE...A HIGHLY ACTIVE PATTERN WILL PERSIST. SEVERAL FORECAST CHALLENGES WERE DEALT WITH IN THIS AFTERNOONS ANALYSIS. PERHAPS THE PRIMARY CONCERN REGARDS THE POTENTIAL FOR ANOTHER EPISODE OF SERIOUS FLOODING DURING THE SUNDAY - TUESDAY TIME FRAME. IN THE SHORT TERM...CHALLENGES REVOLVED AROUND THE POTENTIAL FOR LARGE HAIL AND LOCALIZED HEAVY RAIN POTENTIAL TONIGHT THROUGH THURSDAY NIGHT. SHORT TERM (TONIGHT - FRIDAY)... MOISTURE WILL CONTINUE TO SURGE INTO THE REGION THROUGH MOST OF THE SHORT TERM PERIODS. MEANWHILE A FRONTAL SYSTEM WILL MEANDER OVER CENTRAL AND SOUTHERN MISSOURI...AND BECOME A PERSISTENT FOCUS FOR SHOWER AND THUNDERSTORMS. MOISTURE HAS NOT RECOVERED OVER THE GULF FROM THE PREVIOUS FRONT THAT DRIED THE REGION. HOWEVER...RAPID RECOVERY IS EXPECTED NOW THAT SURFACE HIGH PRESSURE IS EAST OF THE WESTERN GULF...AND LOW LEVEL TRAJECTORIES HAVE RETURNED FROM THE SOUTH. REGARDING TONIGHTS PRECIPITATION CHANCES...THE ECMWF AND UKMET CONTINUE TO SHOW THE BEST SIGNAL FOR GOOD AREAL COVERAGE OF STORMS TO THE EAST. CHANCES ARE BETTER ACROSS THE EASTERN OZARKS...AND WILL FOCUS THE HIGHEST POPS IN THIS REGION. THE MAIN FORCING FACTOR FOR THIS ACTIVITY IS 850 MB CONVERGENCE AT THE NOSE OF A LOW LEVEL JET. PERTURBATION COMING IN FROM THE SOUTHWEST MAY ALSO AID IN ADDITIONAL DEVELOPMENT. BY LATE THURSDAY AFTERNOON...MODELS HAVE BEEN PERSISTENT WITH STRESSING A SIGNAL TOWARD THE POSSIBILITY OF STORMS CONTAINING LARGE HAIL. THE POTENTIAL EXISTS ALONG AND SOUTH OF HIGHWAY 60 IN AN ENVIRONMENT CONTAINING ML CAPES OF AROUND 1000 J/KG GIVE OR TAKE...DEPENDING UPON CLOUD BREAKS AND AFTERNOON HEATING. HAVE KEPT A MENTION OF LARGE HAIL WITHIN THE HWO FOR STORMS DEVELOPING THURSDAY AFTERNOON AND EVENING. THE SLOW NATURE OF THE FRONT MAY LEAD TO SOME ISOLATED AREAS OF EXCESSIVE RAINFALL. DUE TO SOIL CONDITIONS AND THE LACK OF MARCH VEGETATION...WILL NEED TO MONITOR ISOLATED FLASH FLOODING THURSDAY NIGHT INTO FRIDAY MORNING. LINGERING SHOWERS WILL CONTINUE INTO FRIDAY MORNING...EVENTUALLY DISSIPATING BY MID DAY. A COOLER AIRMASS WILL FILTER IN...COOLING TEMPERATURES DOWN INTO THE 30S AND 40S FRIDAY NIGHT INTO SATURDAY MORNING. LONG TERM (SATURDAY - TUESDAY)... COOL AND QUIET WEATHER WILL BE ONGOING AT THE START OF THE LONG TERM PERIODS. FRIDAYS FRONTAL SYSTEM WILL HAVE PUSHED INTO THE DEEP SOUTH WHILE EAST AND NORTHEAST WINDS ADVECT IN A DRIER AND MORE STABLE AIRMASS. SATURDAY IS PROBABLY THE ONLY DAY I CAN CONFIDENTLY FORECAST LOW RAIN CHANCES...AS RETURN FLOW BRINGS GULF MOISTURE BACK INTO THE OZARKS BY SUNDAY. THE SUNDAY - TUESDAY FORECAST IS BECOMING MORE ALARMING WITH REGARDS TO HEAVY RAIN POTENTIAL. BOTH THE ECMWF AND GFS SUGGESTS THAT A HIGHLY CHARGED GULF OF MEXICO OPENS WIDE...WHILE MOISTURE TRANSPORTS INTO A SLOW MOVING FRONTAL SYSTEM POSITIONED SOMEWHERE NEAR THE COUNTY WARNING AREA. THE SYNOPTIC PATTERN FAVORS A SLOW MOVING OR STATIONARY FRONTAL SYSTEM AS ZONAL FLOW PARALLELS THE FRONTAL ORIENTATION. A RUN TOTAL OF THE GFS QPF THROUGH MONDAY NIGHT SHOWS AT AXIS OF 12.5 INCHES OF RAIN IN NW ARKANSAS TO 9 INCHES IN SOUTHEAST MISSOURI. A SIMILAR SIGNAL FOR THIS SYNOPTIC SETUP EXISTS WITHIN THE ECMWF SOLUTION. THE NATIONAL WEATHER SERVICE WILL BE CLOSELY MONITORING THE POTENTIAL FOR EXCESSIVE RAINFALL FOR THE SUNDAY - TUESDAY TIME FRAME. DETAILS WILL BE PROVIDED AS WE HEAD INTO THE UPCOMING WEEKEND. EMERGENCY MANAGERS AND LOCAL GOVERNMENT AGENCIES ACROSS THE MISSOURI OZARKS SHOULD FOLLOW NATIONAL WEATHER SERVICE FORECASTS AND DISCUSSIONS OVER THE NEXT FEW DAYS. CRAMER && .AVIATION... FOR THE 18Z TAFS...WILL CONTINUE MVFR CEILINGS THROUGH MOST OF THE AFTERNOON BEFORE DROPPING DOWN TO IFR BY MID EVENING. CHANCES FOR THUNDERSTORMS INCREASE DURING THE EVENING AS ANOTHER SHORTWAVE OVER WESTERN KANSAS MAKES ITS WAY EASTWARD INTO THE REGION AND INTERACTS WITH LOW PRESSURE TRACKING ALONG THE WARM FRONT OVER THE AREA. WILL CARRY VICINITY THUNDER THROUGH MOST OF THE PERIOD. HOWEVER WILL GO PREDOMINANT FOR THUNDER DURING THE EARLY MORNING WHEN THE LOW PRESSURE CENTER TRACKS ACROSS SOUTHWEST MO. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 26, 12:58 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT WED MAR 26 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1258 PM CDT WED MAR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MISSOURI OZARKS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF HALF DOLLARS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. IT APPEARS AS THOUGH THE INGREDIENTS FOR SEVERE THUNDERSTORMS WILL EXIST LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. MOISTURE WILL INCREASE FROM THE GULF...ALLOWING THE AIRMASS TO DESTABILIZE OVER AREAS FROM FAR SOUTHERN MISSOURI INTO EASTERN OKLAHOMA. THIS DESTABILIZATION COMBINED WITH STRONG WIND SHEAR WILL CREATE AN ENVIRONMENT THAT ALLOWS STORMS TO BECOME SEVERE. LARGE HAIL APPEARS TO BE THE PRIMARY HAZARD WITH THESE STORMS ON THURSDAY EVENING. FLASH FLOODING WILL ALSO BE POSSIBLE THURSDAY NIGHT AND FRIDAY. THE LATEST FORECAST INDICATIONS SUGGEST THAT THE FRONTAL SYSTEM CAUSING THESE SHOWERS AND THUNDERSTORMS WILL SHIFT ACROSS SOUTHERN MISSOURI IN A SLOW FASHION. THIS WILL INCREASE THE POTENTIAL FOR TRAINING THUNDERSTORMS LEADING TO EXCESSIVE RAINFALL IN SOME ISOLATED AREAS. ANOTHER SLOW MOVING FRONTAL SYSTEM IS EXPECTED TO MOVE INTO THE REGION BY SUNDAY. AN AIRMASS LOADED WITH MOISTURE WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE SEVERAL ROUNDS OF HEAVY SHOWERS AND THUNDERSTORMS WITHIN THE SUNDAY THROUGH TUESDAY TIME FRAME. THE POTENTIAL EXISTS FOR ANOTHER ROUND OF EXCESSIVE RAINFALL AND FLOODING SOMEWHERE EITHER WITHIN OR NEAR THE OUTLOOK AREA. THE LOCATION OF THIS BELT OF EXCESSIVE RAINFALL IS DEPENDENT UPON WHERE THE FRONT SETS UP. THIS EXACT DETAILS REMAIN UNKNOWN AT THIS TIME. EMERGENCY MANAGERS AND OTHER LOCAL GOVERNMENT AGENCIES ARE URGED TO CLOSELY MONITOR LATER FORECASTS AND DISCUSSIONS ISSUED BY THE NATIONAL WEATHER SERVICE...REGARDING THE POTENTIAL FOR ANOTHER EPISODE OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Local storm report, Mar 26, 1:03 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CDT WED MAR 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 3 NE BAGNELL 38.26N 92.56W
03/26/2008 E0.50 INCH MILLER MO TRAINED SPOTTER
HALF INCH HAIL COVERING THE GROUND
&&
BARJENBRUCHLocal storm report, Mar 26, 1:15 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CDT WED MAR 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 1 E TUSCUMBIA 38.23N 92.44W
03/26/2008 E1.00 INCH MILLER MO OTHER FEDERAL
QUARTER SIZE HAIL FOR 10 MINUTES
&&
BARJENBRUCHLocal storm report, Mar 26, 1:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 PM CDT WED MAR 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL SAINT ELIZABETH 38.26N 92.27W
03/26/2008 E1.00 INCH MILLER MO POST OFFICE
HAIL TO THE SIZE OF QUARTERS COVERING THE GROUND
&&
BARJENBRUCHLocal storm report, Mar 26, 1:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT WED MAR 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL VIENNA 38.19N 91.95W
03/26/2008 E1.00 INCH MARIES MO OTHER FEDERAL
QUARTER SIZE HAIL FALLING
&&
BARJENBRUCHLocal storm report, Mar 26, 1:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 PM CDT WED MAR 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL VIENNA 38.19N 91.95W
03/26/2008 E1.50 INCH MARIES MO COUNTY OFFICIAL
1.5 INCH HAIL FALLING
&&
BARJENBRUCHLocal storm report, Mar 26, 2:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT WED MAR 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG ST. JAMES 38.00N 91.61W
03/26/2008 PHELPS MO PUBLIC
PORTION OF ROOF BLOWN OFF SCHOOL. NO INJURIES REPORTED.
&&
RKARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 10:21 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 54 min |
| Mar 26, 11:12 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell | 63 min |
| Mar 26, 11:52 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 44 min |
| Mar 26, 12:39 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 43 min |
| Mar 26, 1:07 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 53 min |
| Mar 26, 1:43 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 32 min |
| Mar 26, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.